Why popular decongestant in Brazil is ineffective – 09/13/2023 – Equilíbrio

A panel of advisors from the FDA (the United States food and drug regulatory agency) determined that phenylephrine – a drug that appears in several products against cold and flu symptoms – does not work.
At a meeting held on Monday (11) and Tuesday (12), experts concluded that this medication, when consumed in the form of tablets, capsules and syrups, is ineffective as a nasal decongestant.
In Brazil, this substance appears in many non-prescription medicines, such as versions of Benegrip, Resfenol, Cimegripe, Naldecon and Decongex.
As is the case in the USA, dozens of medicines containing phenylephrine are registered with Anvisa (National Health Surveillance Agency).
The brands mentioned are some of the most popular examples of pharmaceutical products available in Brazil, but it is possible to find the active ingredient in several others, as described in leaflets and packaging.
These compounds are commonly used to alleviate the symptoms of flu, colds and allergies – in addition to phenylephrine, some of these products also contain active ingredients against pain and fever, such as paracetamol or dipyrone, for example.
With the panel’s opinion, the FDA will now need to decide whether the substance will be removed from the market – according to The New York Times, however, this decision may take a few months to be announced.
Representatives of the American regulatory agency also consider that, despite the evidence pointing to its ineffectiveness, the decongestant is safe and does not harm health when taken according to the manufacturers’ instructions.
For now, there is no discussion or official prediction about suspending (or not) phenylephrine in Brazil.
BBC News Brasil contacted Anvisa, but no responses were sent until the publication of this report.
It is worth noting that arguments about the ineffectiveness of phenylephrine refer only to oral medication, taken in the form of tablets, capsules or syrups. In the opinion of the participants in the debate, the passage of the active ingredient through the digestive system would inactivate much of its action.
The FDA panel made this distinction because the same medicine can be found in spray form, applied directly to the nose. It is also used during surgeries and for some ophthalmological procedures. In these cases, therapeutic action has not entered the recent discussion.
Understand all the details of this debate below.
Unblock or not?
Less serious respiratory infections – such as a simple cold or flu in the early stages – are usually marked by a series of symptoms.
In addition to pain, fever and malaise, the action of viruses and other pathogens in the upper airways (nose and throat) generates inflammation. The walls of these structures become swollen and full of edema. The accumulation of fluids – the popular phlegm – is also common in these situations.
The combination of the two things (swollen airways and excess mucus) makes it difficult for air to pass through. This is why an individual with a cold or flu – or those with allergic conditions, such as rhinitis – ends up breathing through their mouth, or trying to unblock a nose blocked by mucus at all costs.
It is in this context that phenylephrine acts. According to the Resphenol package insert, this active ingredient “acts on post-synaptic alpha receptors, causing vasoconstriction [aperto dos vasos sanguíneos]redistribution of local blood flow and reduction of nasal mucosa edema”.
“This way, ventilation and drainage [do nariz] are improved, and breathing, consequently, [é] made easier”, says the text.
But this supposed effect of decongesting the nostrils began to be questioned in the United States in 2007, when a group of experts spoke out against phenylephrine for the first time.
During the FDA meeting held in recent days, doctor Theresa Michele, director of the agency’s Office of Non-Prescription Drugs, gave a presentation on the evidence available to date regarding this medication.
She pointed out that more than 242 million units of medicines containing phenylephrine – there are 250 different products available in pharmacies – were sold in the USA in 2022 alone, in a market worth more than US$1.7 billion.
Regarding clinical effects, the expert’s conclusion shows that the original studies, which served as the basis for the release of this compound for sale, “have significant methodological and statistical problems and do not meet the standards of current studies”.
Still according to Michele, “the new data [sobre a fenilefrina] do not provide evidence that, at the doses tested, oral phenylephrine is effective as a nasal decongestant”.
According to the analyses, the drug did not have a greater effect than a placebo – a pill without any therapeutic action.
The evaluation presented by her concludes that doses of 40 milligrams of the drug “may not be effective”, and that higher dosages “may present a safety concern”.
Pharmacist Maria Coyle, who led the panel and is a professor at Ohio State University, in the United States, pointed out that “there are better options among over-the-counter medicines to help patients.”
“If you have a stuffy nose and take this medicine, you will still have a stuffy nose,” added pharmacist Leslie Hendeles, from the University of Florida, also in the USA.
The reaction
As soon as the experts’ decision on phenylephrine was released, the Consumer Health Care Products Association (CHPA) in the United States released a position statement.
“Oral phenylephrine has been considered a nasal decongestant that has been beneficial to American families for decades, and the FDA has repeatedly concluded that the product is safe and effective,” it says.
The CHPA asks the agency’s panel to recognize “the benefits of the active ingredient and its role in public health.”
The agency also warns of the “unwanted consequences associated with the removal of oral phenylephrine from the list of non-prescription medicines”.
“Rather than resorting to this medication, consumers would need to find time to seek help from a pharmacist, doctor or clinic to obtain an oral decongestant. Additionally, some consumers indicate that they may delay or forgo treatment, which could lead to to worse clinical outcomes, such as progression to acute sinusitis and increased demand for medical and clinical consultations over time”, points out the entity.
The CHPA reminds us that the second therapeutic option for unblocking the nose is pseudoephedrine, which in the USA has more controlled sales, with the need to show identification documents when purchasing at the pharmacy – this is because this substance is used in the manufacture of methamphetamine, a clandestine drug.
In Brazil, pseudoephedrine appears in some formulations, also sold under medical prescription.
BBC News Brasil sought out entities representing the sector and pharmaceutical companies that own products that contain phenylephrine so that they could contribute to this debate.
In a statement, the Brazilian Association of the Industry of Products for Self-Care in Health (Acessa), stated that it “is attentive to the recent discussion and review of the effectiveness of oral phenylephrine”.
“Acessa highlights the importance of consumer safety and reaffirms that over-the-counter medicines (MIPs) containing phenylephrine, widely used to relieve symptoms of the common cold and flu, such as fever, pain, runny nose and nasal congestion, are safe proven by Anvisa and continue to be available on the Brazilian market.”
“We will continue to closely monitor this evolving situation and collaborate with Anvisa to ensure that the best decisions are made in favor of the health and well-being of consumers”, says the text.
“As there is still no decision on the matter, as more information becomes available from the FDA and other regulatory agencies, we will be prepared to proactively and appropriately evaluate, providing clear and accurate guidance to consumers on the safe and effective use of products of self-care”, concludes the association.
Hypera Pharma (manufacturer of Benegrip) sent the same text sent by Acessa by email.
Hertz Farma (Resphenol), Cimed (Cimegripe) and Reckit Benckiser Brasil (Naldecon) did not send responses.
Aché, responsible for Decongex, stated that it would not participate in the report.
What to do?
As mentioned previously, the FDA panel’s conclusion does not mean that the drug will be immediately removed from pharmacy shelves.
The agency will still need to hammer out the issue, which could take months.
There is also no prospect of an eventual ban occurring in Brazil, according to what has been released by the country’s health bodies so far.
Experts said oral phenylephrine is ineffective, but it does not cause harm and is not related to noteworthy side effects if taken according to manufacturers’ instructions.
Furthermore, the presence of other active ingredients in the same tablet or capsule helps to treat other symptoms that usually come with a blocked nose, such as pain and fever.
In addition to pharmacological solutions, health institutions also recommend some other interventions that can help unclog your nose.
The United Kingdom’s National Health Service (NHS) advises that people with nasal congestion rest, drink plenty of water, do not smoke, avoid substances that trigger allergies and clean their nostrils regularly.
Washing the nose with saline solutions, in fact, is a routine recommendation from doctors.
The Brazilian Association of Allergy and Immunology (Asbai) explains that, especially when the weather is cold and dry, air can pass through the respiratory system with a lower than adequate temperature and humidity.
As a result, the airways end up damaged and more prone to allergy attacks. By humidifying the nose with a saline solution, it is possible to maintain a more “friendly” environment so that breathing occurs without blockages along the way.
According to the association, routine cleaning improves congestion symptoms by “removing allergens, humidifying the area and reducing the viscosity of mucus.”
The entity reinforces that this routine “cleaning” should only be done with saline solution: some nasal sprays contain corticosteroids, drugs that should be used for a few days and only after a medical evaluation.
This text was published here